Advertisement

SeMA Journal

, Volume 56, Issue 1, pp 35–62 | Cite as

Asymptotic mean value properties for the P-Laplacian

  • J. D. RossiEmail author
Article
  • 48 Downloads

Abstract

The purpose of this article is to obtain mean value characterizations of solutions to some nonlinear PDEs. To motivate the results we review some recent results concerning Tug-of-War games and their relation with PDEs. In particular, we will show that solutions to certain PDEs can be obtained as limits of values of Tug-of-War games when the parameter that controls the length of the possible movements goes to zero. Since the equations under study are nonlinear and not in divergence form we will make extensive use of the concept of viscosity solutions.

Key words

Mean value properties Tug-of-War games viscosity solutions 

AMS subject classifications

35J60 91A05 49L25 35J25 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    G. Aronsson. Extensions of functions satisfying Lipschitz conditions. Ark. Mat. 6 (1967), 551–561.MathSciNetzbMATHCrossRefGoogle Scholar
  2. [2]
    S. N. Armstrong, and C. K. Smart An easy proof of Jensen’ s theorem on the uniqueness of infinity harmonic functions. Calc. Var. Partial Differential Equations 37 (2010), no. 3–4, 381–384.MathSciNetzbMATHCrossRefGoogle Scholar
  3. [3]
    G. Aronsson, M.G. Crandall and P. Juutinen, A tour of the theory of absolutely minimizing functions. Bull. Amer. Math. Soc., 41 (2004), 439–505.MathSciNetzbMATHCrossRefGoogle Scholar
  4. [4]
    G. Barles and J. Busca, Existence and comparison results for fully nonlinear degenerate elliptic equations without zeroth-order terms. Comm. Partial Diff. Eq., 26 (2001), 2323–2337.MathSciNetzbMATHCrossRefGoogle Scholar
  5. [5]
    G. Barles, and P.E. Souganidis,, Convergence of approximation schemes for fully nonlinear second order equations. Asymptotic Anal. 4 (1991), 271–283.MathSciNetzbMATHGoogle Scholar
  6. [6]
    E.N. Barron, L.C. Evans and R. Jensen, The infinity laplacian, Aronsson’s equation and their generalizations. Trans. Amer. Math. Soc. 360, (2008), 77–101.MathSciNetzbMATHCrossRefGoogle Scholar
  7. [7]
    T. Bhattacharya, E. Di Benedetto and J. Manfredi, Limits as p → ∞ of Δp u p = ƒ and related extremal problems. Rend. Sem. Mat. Univ. Politec. Torino, (1991), 15–68.Google Scholar
  8. [8]
    L. Caffarelli and X. Cabre. Fully Nonlinear Elliptic Equations. Colloquium Publications 43, American Mathematical Society, Providence, RI, 1995.zbMATHGoogle Scholar
  9. [9]
    F. Charro, J. Garcia Azorero and J. D. Rossi. A mixed problem for the infinity laplacian via Tug-of-War games. Calc. Var. Partial Differential Equations, 34(3) (2009), 307–320.MathSciNetzbMATHCrossRefGoogle Scholar
  10. [10]
    M.G. Crandall, H. Ishii and P.L. Lions. User’s guide to viscosity solutions of second order partial differential equations. Bull. Amer. Math. Soc., 27 (1992), 1–67.MathSciNetzbMATHCrossRefGoogle Scholar
  11. [11]
    W. H. Fleming, and P.E. Souganidis On the existence of value functions of two-player, zero-sum stochastic differential games. Indiana Univ. Math. J. 38 (1989), 293–314.MathSciNetzbMATHCrossRefGoogle Scholar
  12. [12]
    E. Le Gruyer, On absolutely minimizing Lipschitz extensions and PDE Δ (u) = 0. NoDEA Nonlinear Differential Equations Appl. 14 (2007), 29–55.MathSciNetzbMATHCrossRefGoogle Scholar
  13. [13]
    E. Le Gruyer and J. C. Archer, Harmonious extensions. SIAM J. Math. Anal. 29 (1998), 279–292.MathSciNetzbMATHCrossRefGoogle Scholar
  14. [14]
    R. Jensen, Uniqueness of Lipschitz extensions: minimizing the sup norm of the gradient. Arch. Rational Mech. Anal. 123 (1993), 51–74.MathSciNetzbMATHCrossRefGoogle Scholar
  15. [15]
    P. Juutinen; Principal eigenvalue of a badly degenerate operator and applications. J. Differential Equations, 236, (2007), 532–550.MathSciNetzbMATHCrossRefGoogle Scholar
  16. [16]
    P. Juutinen, Absolutely minimizing Lipschitz extension on a metric space. Ann. Acad. Sci. Fenn.. Math. 27 (2002), 57–67.MathSciNetzbMATHGoogle Scholar
  17. [17]
    P. Juutinen, Minimization problems for Lipschitz functions via viscosity solutions, Univ. Jyvaskyla, (1996), 1–39.Google Scholar
  18. [18]
    P. Juutinen and P. Lindqvist, On the higher eigenvalues for the ∞-eigenvalue problem, Calc. Var. Partial Differential Equations, 23(2) (2005), 169–192.MathSciNetzbMATHCrossRefGoogle Scholar
  19. [19]
    P. Juutinen, P. Lindqvist and J.J. Manfredi, The ∞-eigenvalue problem, Arch. Rational Mech. Anal., 148, (1999), 89–105.MathSciNetzbMATHCrossRefGoogle Scholar
  20. [20]
    P. Juutinen, P. Lindqvist and J.J. Manfredi, On the equivalence of viscosity solutions and weak solutions for a quasi-linear elliptic equation. SIAM J. Math. Anal. 33 (2001), 699–717.MathSciNetzbMATHCrossRefGoogle Scholar
  21. [21]
    R.V. Kohn and S. Serfaty, A deterministic-control-based approach to motion by curvature, Comm. Pure Appl. Math. 59(3) (2006), 344–407.MathSciNetzbMATHCrossRefGoogle Scholar
  22. [22]
    A. P. Maitra, W. D. Sudderth, Discrete Gambling and Stochastic Games. Applications of Mathematics 32, Springer-Verlag (1996).Google Scholar
  23. [23]
    A. P. Maitra, and W. D. Sudderth, Borel stochastic games with lim sup payoff. Ann. Probab., 21(2):861–885, 1996.MathSciNetCrossRefGoogle Scholar
  24. [24]
    J. J. Manfredi, M. Parviainen and J. D. Rossi, An asymptotic mean value characterization of p-harmonic functions. Proc. Amer. Math. Soc., 138, 881–889, (2010).MathSciNetzbMATHCrossRefGoogle Scholar
  25. [25]
    J. J. Manfredi, M. Parviainen and J. D. Rossi, Dynamic programming principle for tug-of-war games with noise. To appear in ESAIM. Control, Optim. Calc. Var. COCV.Google Scholar
  26. [26]
    J. J. Manfredi, M. Parviainen and J. D. Rossi, On the definition and properties of p-harmonious functions. To appear in Ann. Scuola Normale Sup. Pisa, Clase di Scienze.Google Scholar
  27. [27]
    J. J. Manfredi, M. Parviainen and J. D. Rossi, An asymptotic mean value characterization for a class of nonlinear parabolic equations related to tug-of-war games. SIAM J. Math. Anal., 42(5), 2058–2081, (2010).MathSciNetzbMATHCrossRefGoogle Scholar
  28. [28]
    A. Neymann and S. Sorin (eds.), Sthocastic games & applications, pp. 27–36, NATO Science Series (2003).Google Scholar
  29. [29]
    A. M. Oberman, A convergent difference scheme for the infinity-laplacian: construction of absolutely minimizing Lipschitz extensions, Math. Comp. 74 (2005), 1217–1230.MathSciNetzbMATHCrossRefGoogle Scholar
  30. [30]
    Y. Peres, G. Pete and S. Somersielle, Biased Tug-of-War, the biased infinity Laplacian and comparison with exponential cones. Calc. Var. Partial Differential Equations 38 (2010), no. 3–4, 541–564.MathSciNetzbMATHCrossRefGoogle Scholar
  31. [31]
    Y. Peres, O. Schramm, S. Sheffield and D. Wilson, Tug-of-war and the infinity Laplacian, J. Amer. Math. Soc. 22 (2009), 167–210.MathSciNetzbMATHCrossRefGoogle Scholar
  32. [32]
    Y. Peres, S. Sheffield, Tug-of-war with noise: a game theoretic view of the p-Laplacian. Duke Math. J. 145(1) (2008), 91–120.MathSciNetzbMATHCrossRefGoogle Scholar
  33. [33]
    Varadhan, S. R. S., Probability theory, Courant Lecture Notes in Mathematics, 7Google Scholar

Copyright information

© Sociedad Española de Matemática Aplicada 2011

Authors and Affiliations

  1. 1.Depto. de Análisis MatemáticoUniv. de AlicanteAlicanteSpain

Personalised recommendations